question-icon

Can discontinuing Bupropion cause weight gain?

default
Posted on Wed, 25 Jul 2018
Question: I have been taking a small amount of buproprion for a couple of years now. I recently went off of it about a week and a half ago. I am gaining weight at an alarming rate. I have been working out and my diet hasn't changed. I am considering taking it again What should I do? I feel fine otherwise.
doctor
Answered by Dr. Matt Wachsman (43 minutes later)
Brief Answer:
Several points.

Detailed Answer:
First, there is the question of going off of an antidepressant abruptly and without monitoring. This is generally not considered a good idea. Then there can be effects if on other medications. if on any one of many drugs used with bupropion for depression (ability, seroquel) then weight gain is seen in most people. Then, stopping the other medicine would fix it.

But this isn't what was said.
Buproprion in combination with naloxone was recently FDA approved for weight loss. So, 1) certainly seems reasonable that it did what the FDA says it does and 2) would be a reason to stay on it either as the previous medicine or the new one with naloxone (which is about 5x more expensive!!!).

So, medicines should be monitored and not started and stopped on a whimsical basis. Bupropion can work on weight loss it seems. Withdrawal from an antidepressant is not done suddenly nor during winter generally. Going off of a medicine that one has been on a years for a brief period and then restarting it generally doesn't do anything bad but the need for monitoring is still there.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 4085 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can discontinuing Bupropion cause weight gain?

Brief Answer: Several points. Detailed Answer: First, there is the question of going off of an antidepressant abruptly and without monitoring. This is generally not considered a good idea. Then there can be effects if on other medications. if on any one of many drugs used with bupropion for depression (ability, seroquel) then weight gain is seen in most people. Then, stopping the other medicine would fix it. But this isn't what was said. Buproprion in combination with naloxone was recently FDA approved for weight loss. So, 1) certainly seems reasonable that it did what the FDA says it does and 2) would be a reason to stay on it either as the previous medicine or the new one with naloxone (which is about 5x more expensive!!!). So, medicines should be monitored and not started and stopped on a whimsical basis. Bupropion can work on weight loss it seems. Withdrawal from an antidepressant is not done suddenly nor during winter generally. Going off of a medicine that one has been on a years for a brief period and then restarting it generally doesn't do anything bad but the need for monitoring is still there.